Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 340, NWS Birmingham, AL

May 20, 2005Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2005, 1:15 PM CDT for Coosa County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 1:15 PM CDT (18:15 UTC)
Expired
May 20, 2005, 1:37 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 8:40 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 201815
SVRBMX
ALC037-201845-
/O.NEW.KBMX.SV.W.0340.050520T1815Z-050520T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ROCKFORD

* UNTIL 145 PM CDT

* AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROCKFORD...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLYTON BY 140 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3283 8607 3285 8615 3285 8619 3290 8634
      3307 8630 3305 8622 3302 8601 3282 8601
      3282 8601

$$

JONES
1 follow-up statement
000 
WWUS54 KBMX 201837
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI MAY 20 2005

ALC037-201845-
/O.CAN.KBMX.SV.W.0340.000000T0000Z-050520T1845Z/
COOSA AL-
137 PM CDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COOSA COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY
AFTERNOON FOR NORTHERN ALABAMA.

LAT...LON 3283 8607 3285 8615 3285 8619 3290 8634
      3307 8630 3305 8622 3302 8601 3282 8601
      3282 8601

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:19 PM CDT, 56 minutes earlier.

Area forecast discussion, May 20, 12:19 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT FRI MAY 20 2005

.UPDATE...
CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR.
RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER.  STILL
NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR
OVER THE NEXT SEVERAL HOURS.  STORMS ARE LINING UP ACROSS CENTRAL
ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI.  THIS WILL
LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS
THIS AFTERNOON.  WIND/HAIL WILL BE THE PRIMARY THREAT.  IT WAS IN
QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE
20...EAST OF JEFFERSON COUNTY.  GIVEN THE TRENDS TO THE NORTH OF
THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS
WILL OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, May 20, 7:30 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT FRI MAY 20 2005

ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE NOON TODAY
MAINLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 AS A LINE
OF THUNDERSTORMS MOVES ACROSS THE AREA.  A SECOND ROUND OF STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...BETWEEN NOON AND 10 PM...MAINLY AREAS WEST OF INTERSTATE
65.

GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG
STORMS.

A LINE OF STORMS OUT A HEAD OF AN UPPER LEVEL DISTURBANCE WILL MOVE
OVER THE NORTHEASTERN PARTS OF THE STATE THIS MORNING.
DAYTIME HEAT...STRONG INSTABILITY AND ADEQUATE LIFT WILL
CAUSE REDEVELOPMENT OF STRONG TO SEVERE STORMS THIS
AFTERNOON AND EVENING.  THE BEST LOCATION BEING WEST OF
INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 20, 9:07 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CDT FRI MAY 20 2005

ALZ018-020-201500-
CHEROKEE-ETOWAH-
907 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 1000 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7
MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH
AND CHEROKEE COUNTIES THROUGH 1000 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 20, 1:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAY 20 2005

ALZ036-037-201830-
COOSA-TALLAPOOSA-
102 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 130 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

JONES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:39 PM CDTSevere Thunderstorm WarningBMXLee36 min
May 19, 8:18 PM CDTSevere Thunderstorm WarningBMXCalhoun42 min
May 20, 1:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah64 min
May 20, 2:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair64 min
May 20, 2:27 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
May 20, 2:48 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
May 20, 3:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
May 20, 3:14 PM CDTSevere Thunderstorm WarningBMXWalker16 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningBMXJefferson46 min
May 20, 3:32 PM CDTSevere Thunderstorm WarningBMXShelby78 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningBMXTalladega32 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa43 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb37 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens33 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningBMXHale24 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery35 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningBMXSumter45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.